PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 January; 95(1): 39–40.
PMCID: PMC1279150

Pica with learning disability

Pardeep Grewal, BSc MB and Brian Fitzgerald, MRCPsych

In patients with learning disabilities, behaviour that is potentially self-injurious poses a formidable challenge. A multidisciplinary approach may be the first strategy.

CASE HISTORY

A man aged 22 with autism and moderate learning disability was admitted to a psychiatric hospital after three months of irritability and destructive behaviour, culminating in a violent outburst towards his father. On the ward he spent much of his time displaying aggressive and obsessional behaviour. In particular, he would intermittently rip, and partly ingest, items of clothing and bed sheets; he also ingested small metal fragments that he could find in his immediate environment. Outbursts of anger and violence towards nursing staff, and episodes of shouting, were thought to be a behavioural expression of abdominal pain and discomfort. On examination his abdomen was mildly distended and non-tender and bowel sounds were loud. There were no signs of acute obstruction. His mental state was difficult to assess because of communication difficulties, though it was clear that no psychosis was present. A plain abdominal X-ray revealed ferrous artifacts in the left upper quadrant and small bowel (Figure 1). Excessive air in the bowel was noted. The following four days were marked by intensely defiant and potentially self-injurious behaviour. A surgeon said that any static or dangerous artifacts could be removed endoscopically, if located in the stomach. However, after several days of conservative treatment on the psychiatry unit the patient's behaviour settled. Several boluses of partly digested cotton were passed per rectum. A relative later revealed that 2 years previously he had been admitted to a surgical ward with acute intestinal obstruction. On that occasion the cause of the obstruction, a mixture of small stones and a rubber glove, had been passed with conservative management.

Figure 1
Plain abdominal radiograph

Neither antipsychotic nor antidepressant medication has improved his behaviour. Indeed the antidepressant paroxetine seemed to worsen his pica. Benzodiazepines were of limited benefit. The most useful management was a combination of nursing input, occupational therapy and speech and language therapy. In the year since admission speech therapists have made greatest progress by maximizing communication, both verbal and non-verbal. Fluctuations in his behaviour can in part be explained by unexpected staff changes, highlighting the importance of consistent relationships. The combination of therapies seems to give better results than any single treatment modality.

COMMENT

The term challenging behaviour is often used to describe behaviours that are so intense or frequent as to endanger the patient or others1. Pica and other potentially self-injurious behaviours (SIB) are less common and are usually seen in combination with destructive or obsessional behaviour2. In those with learning disability SIB can be an expression of emotional distress, pain, psychiatric disorder or epilepsy. If pica causes abdominal pain, this can in turn lead to a further deterioration in behaviour.

Previously reported cases have focused on possible aetiological factors. Jewad et al.3 described self-injurious pica in a patient with learning disability in whom the presentation was secondary to a depressive illness. The pica was successfully treated with a tricyclic antidepressant. Lewis et al.4 report a good response to clomipramine, with a 50% or greater reduction in frequency and severity of SIB. Other workers have found low doses of risperidone (1-2 mg) helpful in managing chronic aggression in learning-disabled individuals5. But pharmacological treatment is a questionable option in view of the lack of evidence from controlled trials and the use of medication outside licensed indications. Bicknell6 has commented that some forms of pica can cause lead intoxication, with abdominal pain for this reason. This might arise from ingestion of plastic or ink. She also found that stressful life events and iron-deficiency anaemia can worsen the behaviour. Her group reported abnormal concentrations of trace metals, particularly lead, copper and zinc, in the blood of children with pica7.

When combined with other challenging behaviours, pica in learning disability can be particularly difficult to manage. The patient must be thoroughly investigated for physical illness, including specific disorders such as Lesch—Nyhan and Cornelia de Lange syndromes8. If the case is idiopathic, as in our patient, effort should be focused on providing a range of non-pharmacological interventions that can complement medication.

References

1. Emerson E, McGill P, Mansell J. Severe Learning Disability and Challenging Behaviours: Designing High Quality Services. London: Chapman & Hall, 1994
2. Parry-Jones B, Parry-Jones W. Pica: symptom or eating disorder? A historical assessment. Br J Psychiatry 1992;160: 341-54 [PubMed]
3. Jawed SH, Krishnan VH, Prasher VP, Corbett JA. Worsening of pica as a symptom of depressive illness in a person with severe mental handicap. Br J Psychiatry 1993;162: 835-7 [PubMed]
4. Lewis MH, Bodfish JW, Powell SB, Parker DE, Golden RN. Clomipramine treatment for self-injurious behaviour of individuals with mental retardation: a double blind comparison with placebo. Am J Ment Retard 1996;100: 654-65 [PubMed]
5. Cohen SA, Ihrig K, Lott RS, Kerrick JM. Riperidone for aggression and self-injurious behaviour in adults with mental retardation. J Autism Dev Disorder 1998;28: 229-33 [PubMed]
6. Bicknell J. Selective pica and lead poisoning in a severely subnormal child. J Ment Defic Res 1967;2: 278-80 [PubMed]
7. Delves HT, Clayton BE, Bicknell J. Concentration of trace metals in the blood of children. Br J Prev Soc Med 1973;27: 100-7 [PMC free article] [PubMed]
8. Gualtieri CT. The differential diagnosis of self-injurious behaviour in the mentally retarded people. Psychopharmacol Bull 1989;25: 358-63 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press